Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1998, 2:02 PM CST for Mobile County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 1998, 2:02 PM CST (20:02 UTC)
- Expired
- Mar 6, 1998, 2:50 PM CST
- In force
- 48 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
139 WUUS1 KMOB 062001 RRA SVRMOB ALC097-GMZ650-062050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 202 PM CST FRI MAR 6 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 250 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN ALABAMA ...SOUTHERN MOBILE COUNTY AT 201 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF DAUPHIN ISLAND MOVING EAST AT 20 MPH. THE FOLLOWING LOCATION IS IN THE PATH OF THIS STORM... DAUPHIN ISLAND AT 220 PM CST THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 10:34 AM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Mar 6, 10:34 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...MESOCALE UPDATE NATIONAL WEATHER SERVICE MOBILE AL 1034 AM CST FRI MAR 6 1998 15Z SFC ANLYS SHOWS FNT...HUNG UP ACRS SRN STATES...DRAPED FM CENTRAL GA TO SRN TN THRU CENTRAL LA TO THE UPR TX COAST. LTL CHG WITH OVERALL SYNOPTIC PATTERN SINCE THU. RAIN COOLED...INDUCED OUTFLOW WITH TMPS IN MID 50S AT MGM SURGING S INTO MID TO UPR 60S OVR S CTRL AL AND DWPTS INTO LOWER 60S. ACRS ERN HALF OF CWA VIS IMAGERY DOES INDICATE PLENTY OF BREAKS TO ALLOW AIRMASS TO HEAT AND BECOME MORE UNSTABLE IN THE VCNTY OF THIS BNDRY THROUGH THE PM HRS...THUS PROVIDING A FOCUSING MECHANISM FOR STMS. WRN HALF OF CWA SEES MORE CLDS...BUT STILL UNSTABLE. MODIFIED SOUNDINGS FOR MOB AT THE NOON HR WITH TMAX AT 73 YIELDS LI -5...CAPES TO 1200 J/KG AND FVRBLE WET BULB ZEROS AT 9300 FT FOR HAIL POTENTIAL. SLGT RISK OF SVR STMS TDY AND TONIGHT ACRS MOST OF CWA. BY EVENING RUC DATA SHOWS A MOD MID LVL VORT LOBE IN SW FLOW EJECTING TO THE NE OUT OF SE TX WHICH WL ENHANCE DYNAMICAL LIFT AND PCPN THIS EVE. ANOTHER NIGHT OF FOG AS WELL...IN BETWEEN SHWRS. NO CHGS TO FCST. 10
In the hours before
Special weather statement, Mar 6, 11:10 AM CST, 2 hours 52 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1110 AM CST FRI MAR 6 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS THE NORTHERN GULF COAST... A STALLED FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN TIER OF STATES MOVES LITTLE THROUGH TONIGHT. SATELLITE DATA SHOWS RAIN COOLED AIR FROM MORNING SHOWERS AND STORMS ACROSS CENTRAL AND EASTERN SECTIONS OF ALABAMA...PUSHING SOUTH INTO SOUTH CENTRAL ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE DURING THE AFTERNOON. ALSO...A MIX OF SUN AND CLOUDS EAST OF A LINE FROM THE MOUTH OF MOBILE BAY TO COFFEEVILE WILL CONTINUE TO SUPPORT THE WARM...MOIST...UNSTABLE AIRMASS. THUS...STORMS ARE LIKELY TO DEVELOP WHICH MAY PRODUCE SOME HAIL...BRIEF STRONG GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWPOURS. SOME STORMS COULD EXCEED SEVERE LIMITS. TONIGHT...AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION FROM THE SOUTHWEST AND WILL ENHANCE FURTHER SHOWER AND STORM DEVELOPMENT MAINLY DURING THE PREDAWN HOURS ON FRIDAY. ALSO...WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT.
Special weather statement, Mar 6, 11:10 AM CST, 2 hours 52 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1110 AM CST FRI MAR 6 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS THE NORTHERN GULF COAST... A STALLED FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN TIER OF STATES MOVES LITTLE THROUGH TONIGHT. SATELLITE DATA SHOWS RAIN COOLED AIR FROM MORNING SHOWERS AND STORMS ACROSS CENTRAL AND EASTERN SECTIONS OF ALABAMA...PUSHING SOUTH INTO SOUTH CENTRAL ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE DURING THE AFTERNOON. ALSO...A MIX OF SUN AND CLOUDS EAST OF A LINE FROM THE MOUTH OF MOBILE BAY TO COFFEEVILE WILL CONTINUE TO SUPPORT THE WARM...MOIST...UNSTABLE AIRMASS. THUS...STORMS ARE LIKELY TO DEVELOP WHICH MAY PRODUCE SOME HAIL...BRIEF STRONG GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWPOURS. SOME STORMS COULD EXCEED SEVERE LIMITS. TONIGHT...AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION FROM THE SOUTHWEST AND WILL ENHANCE FURTHER SHOWER AND STORM DEVELOPMENT MAINLY DURING THE PREDAWN HOURS ON FRIDAY. ALSO...WITH THE AMOUNT OF GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE TONIGHT IN BETWEEN AREAS OF PRECIPITATION. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 7:49 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 61 min |
| Mar 6, 2:50 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 60 min |
| Mar 6, 3:47 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 63 min |
| Mar 6, 5:43 PM CST | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 67 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.